Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 5, NWS Las Vegas, NV

June 5, 1997Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jun 5, 1997, 2:49 PM PDT for Inyo County, California. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 1997, 2:49 PM PDT (21:49 UTC)
Expired
Jun 5, 1997, 3:45 PM PDT
In force
56 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Inyo County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1997-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1997-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2273 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 052151
FFWLAS
CAC027-052245-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD AND SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
249 PM PDT THU JUN 5 1997
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  345 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN EAST CALIFORNIA
 
   ...INYO COUNTY
 
SATELLITE IMAGERY AND A COUPLE OF WEATHER SPOTTERS INDICATED
SEVERE THUNDERSTORMS NEAR THE INDEPENDENCE AND LONE PINE AREA.
EXPECT HEAVY RAIN...STRONG WINDS...HAIL AND DANGEROUS LIGHTNING
ASSOCIATED WITH THESE STORMS.  THESE BRIEF HEAVY DOWNPOURS OF
RAIN MAY CAUSE FLOODING OF AREA ROADWAYS.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOvVE UP TO HIGHER GROUND.
 
CORDERO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:30 PM PDT, 19 minutes earlier.

Area forecast discussion, Jun 5, 2:30 PM PDT, 19 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT THU JUN 5 1997

RAMSDIS DEPICTING NUMEROUS LGTG STRIKES OVR SRN SIERRA/INYO CO...
AND NRN NYE CO ATTM.  HAVE WORDED FCST AS SUCH TO KEEP THIS
CONVECTIVE ACTIVITY OVR THESE AREAS INTO THE EVEG.  AS UPR
LOW MOVES INTO THE GULFOFCA VCNTY BY TMW AFTN THIS WL PRODUCE
A SELY UPR FLO REGIME OVR THE ERN TWO THIRDS OF THE FA.  THIS
FLOW FAVORABLE IN BRINGING IN INCRG LOW LVL MSTR WITH AN IMPRESSIVE
INCREASE IN H7/H8 MIXG RATIOS AND INCRG LAPSE RATES.  THUS...
BROAD BRUSH OF CONVECTIVE ACTIVITY WARRANTED THRU MOST OF THE FA.
COLD POOL TO MOVE OVR TRI-SATE AREA WITH ETA DEPICTING BETWEEN
-15 TO -18 DEGREES OVR THIS REGION.  THIS COLD POOL COMBINED WITH
DIURNAL HEATING SHOULD BE ENOUGH FOR THIS IMPORTED MSTR.  BY SAT
LOW PUSHES EWRD SLGTLY INTO SE AZ AND OVR THE STATE OF AZ BY SUN.
THIS SHOULD SHUNT SOME OF THE MSTR FROM MOVG INTO SRN NV AND NW
AZ.  WITH NO REAL FORCING MECHANISM TO PUSH THIS MSTR OUT KEPT ISOLD
TSRA- OVR AZ ZNS 1 AND 3 SAT AND FAR NRN REACHES OF FA. AS MAIN
FEATURE TRANSLATES EWRD IN XNTDD SHOULD REMAIN DRY SRN TWO THIRDS OF
FA WITH COOLER THAN NORMAL TEMPS WITH SOME LINGERING PRECIP TO THE N.
LAS0100 CORDERO.

SRN NV...NONE
ERN CA...WND ADVSY DSRTS OF SAN BERNARDINO CO TIL 9 PM PDT
NW AZ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:49 PM PDTSevere Thunderstorm WarningVEFInyo56 min

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.